Will Walnuts Mess With Thyroid Medications?

Joe and Teresa Graedon King Features

Q. I have been taking thyroid medication to treat an underactive thyroid for over 30 years. I’ve been eating a handful of walnuts almost every day for almost as long.

Someone told me that eating walnuts could interfere with my thyroid medication. Have you heard of this?

A. We’ve heard this warning, although we couldn’t find any research to support it. The maker of the leading brand of levothyroxine, Synthroid, warns patients, “Foods such as soybean meal, cottonseed meal, walnuts, and dietary fiber may cause your body to absorb less SYNTHROID from the GI tract. Grapefruit juice may reduce your body’s absorption of levothyroxine and may decrease its effect. Let your doctor know if you eat these foods as your dose of SYNTHROID may need to be adjusted.

Oddly, no mention is made of coffee, although that can also interfere with the absorption of Synthroid (Thyroid, March 2008). However, the scientists who conducted this study noted that bran interferes more strongly.

People also read…

The manufacturer’s advice to discuss your walnut consumption with your doctor seems sensible. If the dose is adjusted and your diet does not vary much, you may be able to continue enjoying walnuts.

You can learn more about when and how to take levothyroxine in our thyroid hormones e-guide. This online resource is located under the Health eGuides tab at www.PeoplesPharmacy.com. It also lists many medications and supplements that may interact with your thyroid medication.

Q. I have had very high blood pressure for about 10 years. I get nasty side effects from most medications. For example, some made me cough until I vomited. I have also had swelling of my face and/or throat, sometimes my ankles. Insomnia, constipation, dizziness and extreme fatigue are other reactions I have experienced.

I’ve seen several doctors, including a cardiologist, who told me to live with the side effects. They have nothing else to offer.

In my desperate attempt to find natural alternatives, I have tried many things. Nothing worked much until I discovered hibiscus tea. Three cups a day lowered my systolic by nearly 30 points.

However, there is a big problem for me: hibiscus tea gives me terrible insomnia. I mean, I’m still wide awake at 7 a.m. and melatonin before bed isn’t helping.

It’s no coincidence. I have tried several times to turn the hibiscus tea on and off. I always get insomnia while taking it, but start sleeping again a few days after I’m gone.

I’ve searched the internet but can’t find anyone else who has had this experience or has an explanation for it.

A. We too are surprised. We don’t really know why hibiscus gives you insomnia, and we couldn’t find any reference to this reaction in the medical literature.

What we found is that Hibiscus sabdariffa works on the same biochemical pathway as lisinopril and other ACE inhibitor blood pressure pills (Indian Journal of Pharmacology, Sept-October 2015). Since some of those blood pressure pills also gave you insomnia, you may be responding to this biochemical process.

You may want to consider DASH (dietary approaches to stop hypertension). This eating pattern has been shown to lower blood pressure in many well-controlled studies. You can find more information about it online.

Another option is beets and/or beetroot juice. There is a lot of scientific evidence that this vegetable lowers blood pressure. It works through a different mechanism than hibiscus.

Questions for Joe and Teresa Graedon can be emailed through their website: www.PeoplesPharmacy.com.

Will Walnuts Mess With Thyroid Medications?

Leave a Reply

Your email address will not be published.

Scroll to top